Alert archive / Michigan / Small Craft Advisories in 2016

Small Craft Advisory 67, NWS Gaylord, MI

July 11, 2016

NWS Gaylord, MI issued this small craft advisory at Jul 11, 2016, 3:51 PM EDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2016, 3:51 PM EDT (19:51 UTC)
Expired
Jul 12, 2016, 11:00 PM EDT
In force
31 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

951 
WHUS73 KAPX 111951
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
351 PM EDT MON JUL 11 2016

LMZ342-344>346-120400-
/O.NEW.KAPX.SC.Y.0067.160711T1951Z-160713T0000Z/
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
351 PM EDT MON JUL 11 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT TUESDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
5 follow-up statements
465 
WHUS73 KAPX 120207
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1007 PM EDT MON JUL 11 2016

LMZ342-344>346-121015-
/O.CON.KAPX.SC.Y.0067.000000T0000Z-160713T0000Z/
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1007 PM EDT MON JUL 11 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT
TUESDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT TUESDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
759 
WHUS73 KAPX 120210
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1010 PM EDT MON JUL 11 2016

LMZ341-121015-
/O.EXA.KAPX.SC.Y.0067.000000T0000Z-160713T0000Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
1010 PM EDT MON JUL 11 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT TUESDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LMZ342-344>346-121015-
/O.CON.KAPX.SC.Y.0067.000000T0000Z-160713T0000Z/
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1010 PM EDT MON JUL 11 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT
TUESDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT TUESDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
471 
WHUS73 KAPX 120733
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
333 AM EDT TUE JUL 12 2016

LMZ341-342-344>346-121545-
/O.CON.KAPX.SC.Y.0067.000000T0000Z-160713T0000Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
333 AM EDT TUE JUL 12 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
844 
WHUS73 KAPX 122016
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
416 PM EDT TUE JUL 12 2016

LHZ348-349-130300-
/O.EXB.KAPX.SC.Y.0067.000000T0000Z-160713T0300Z/
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
416 PM EDT TUE JUL 12 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM EDT THIS EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LMZ341-342-344>346-130000-
/O.CON.KAPX.SC.Y.0067.000000T0000Z-160713T0000Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
416 PM EDT TUE JUL 12 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
416 
WHUS73 KAPX 130027
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
827 PM EDT TUE JUL 12 2016


LMZ341-342-344>346-130130-
/O.EXP.KAPX.SC.Y.0067.000000T0000Z-160713T0000Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
827 PM EDT TUE JUL 12 2016

...SMALL CRAFT ADVISORY HAS EXPIRED...

WIND SPEEDS AND WAVES WILL REMAIN BELOW ADVISORY LEVELS FOR THE
REMAINDER OF THE NIGHT.

$$

LHZ348-349-130300-
/O.CON.KAPX.SC.Y.0067.000000T0000Z-160713T0300Z/
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
827 PM EDT TUE JUL 12 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 11, 3:38 PM EDT, 13 minutes earlier.

Area forecast discussion, Jul 11, 3:38 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
338 PM EDT MON JUL 11 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 332 PM EDT Mon Jul 11 2016

Overview...500 mb ridge is moving into the Upper Great Lake this
afternoon. The ridge is slowly building as well, but a couple of MCV
from convection over the last day or two have been moving through
flattening out the ridge at times. These have produced showers and
thunderstorms along the routes of the MCVs during the afternoon. The
best one is currently approaching E Upper, with thunderstorms. More
showers have formed along a line south of the MCV in N Lake Michigan
and trails in NW Lower where a few showers have popped up during the
last hour or so. HRRR has done pretty well handling the showers,
although it is now a little overdone with the southern
precipitation, and has just caught onto the UP convection.

Tonight...Almost all of the models show that the UP convection
should begin to diminish as it crosses Luce and western Chippewa
counties, it looks like it should be done by 00z. Then the 500 mb
ridge will continue to lift north and we get into the warm sector
overnight. By all indications, we should remain dry through the
night. however, this will be a warm, humid night as the return flow
at the sfc will continue.

Tuesday...models have been slowing the progress of the cold front
down each run. This has been backing the timing of the thunderstorms
to the west so that now, the ECMWF and the GFS, not to mention the
HiRes models, hold off the rain until the late afternoon. Not
entirely thrilled with these storm during the afternoon, with the
500 mb winds over NE Lower, where the storms are at 00z, are about
15-20 knots. This doesn't give much hope for getting the bulk shear
over 25 knots. So think that these storms will be hard pressed to
become severe during the day.

.LONG TERM...(Tuesday through Monday)
Issued at 332 PM EDT Mon Jul 11 2016

High Impact Weather: Thunderstorms and thunderstorm severity.

Tuesday night through Thursday...

Pattern Description:

A deep upper level closed low and it's associated strong sfc low
will track from US/Canadian border, into Ontario Wednesday, and up
into Hudson Bay Thursday while opening up and the trough axis
swinging through nrn Michigan. Mid level ridging over nrn Michigan
will slide east, making way for increasing SW flow aloft (especially
Wednesday). A warm front will be north of us with very warm and
humid air increasing further into Wednesday. A pre-frontal trough
will lay across the NW Great Lakes through Iowa Tuesday into
Wednesday, slowly working east with time. A cold front slowly makes
it's way toward us at a slower rate, now expected to arrive late
Wednesday night. The front may try and stall to some degree just SE
of the CWA as the flow aloft becomes more parallel to the boundary.

Specifics:

Tuesday night into Wednesday night...The best opportunity for
showers and storms will likely in this period. Deep moisture will be
in place with PWATS ranging from 1.0" to 1.6" and rich sfc based
moisture with dewpoints in the middle to upper 60s. Combined with
high temperatures well into the 80s and possibly low 90s will truly
feel like summertime. The cold front will be well west of us, while
a pre-frontal trough and an axis of highest theta-e will align
itself right across nrn Michigan, moving very slowly SE with time.
At this point it would be time to say that diurnally-driven
afternoon showers and storms will be possible Wednesday provided
there are no clouds and prior night precip lingering which will
limit BL destabilization. This scenario is very possible with
upstream convection due to potential MCVs crossing us at night.
Thus, confidence in timing the best showers and storms is low. As it
stands now, an upper jet will stretch out across Lake Superior with
right entrance region divergence gradually working into nrn lower
Tuesday night into Wednesday, along with increased low to mid level
Theta-E advection ahead of a projected shortwave trough. Lapse rates
will be steepening over time going from 6c/km to as high as 7c/km as
the parent trough nears late Wednesday and Wednesday night. Mid
level winds are not as strong Tuesday night, but increase more
substantially through Wednesday/Wednesday night. Based on this
evolving scenario, our severe storm chance appears to be greatest
Wednesday afternoon and evening with damaging winds and large hail
the threats. Maybe more so hail, as the idea is for some relatively
fat cape to be in the hail growth zone aloft. Am not expecting this
round of storms to be as widespread and severe as last Friday July
8th, but MUCAPE/SBCAPE ranging from 1200-2000j/kg is decent (again
provided that MCVs don't mess everything up). Location for best
chance at seeing a few severe storms, across NW lower Michigan.

Thursday...Am a little concerned that the front may trend even
slower, but this should be a quieter day with cooler air sweeping
into the region. The stronger cold front does approach eastern upper
late in the day and could spark off a rain shower or two. Highs back
down into the mid 70s eastern upper and lower half of the 80s near
Saginaw Bay.

SMD

Thursday night through Monday...

As the weekend approaches, the upper level trough will push
through the northern Great Lakes. This will result in the
possibility for a few light rain showers Thursday night through
Friday. As the trough moves out Friday, the flow begins to turn
zonal. This pattern will cause temperatures cool to normal
Thursday and Friday and warm back up to the 80s for the remainder
of the weekend. Small shortwaves in the wake of the departed
trough could bring small chances of showers through the latter
part of the weekend.

ALM/SML

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 221 PM EDT Mon Jul 11 2016

Showers and thunderstorms have diminished quite a bit for the
afternoon. There is a small chance for shower to get into PLN in
the next hour or two. After that, will expect that the upper ridge
will lift north and the shower chances will diminish through 18z
Tuesday.

One main concern tonight will be low level wind shear as the warm
air lifts over the region, and produces a decent inversion which
will allow the sfc winds to decouple. It looks like winds at about
2000 feet could be as high as 45 kts for a time overnight.

&&

.MARINE...
Issued at 332 PM EDT Mon Jul 11 2016

Tonight Through Wednesday...As the core of the sfc high continues to
move east, the return flow will increase overnight as the cold front
encroaches on the Upper Great Lakes and tightens up the pressure
gradient. With the SW wind and the expected coastal convergence,
there will be gusts to 25 knots over the water. However, there is a
chance that the winds will remain on the low side as a decent
inversion sets up over the region, trapping the highest winds 2000
feet about the lake level. Will see how this plays out. But it does
look like that Tuesday will get breezy as the sunshine helps to mix
down some of the higher momentum air and gusts look to be above
small craft criteria. Tuesday night and Wednesday, the gradient
begins to back off as weak high pressure begins to build into the
region and the next sfc low remains north of the Canadian border.

&&

.APX Watches/Warnings/Advisories...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 10 PM EDT this evening for LMZ345-346.

LS...NONE.
&&

SHORT TERM...JSL
LONG TERM...Dickson/Mayhew
AVIATION...JSL
MARINE...JSL
Hazardous weather outlook, Jul 11, 3:48 PM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
348 PM EDT MON JUL 11 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
121200-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-5NM EAST OF
MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL
MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-GRAND TRAVERSE BAY
SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT
TO 5NM WEST OF MACKINAC BRIDGE-NORWOOD MI TO 5NM WEST OF MACKINAC
BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND
TRAVERSE LIGHT MI-POINT BETSIE TO SLEEPING BEAR POINT MI-MANISTEE TO
POINT BETSIE MI-WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO
POINT IROQUOIS MI-ST. MARYS RIVER POINT IROQUOIS TO E.
POTAGANNISSING BAY-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND
TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-
ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
348 PM EDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DRIFT ACROSS EASTERN UPPER INTO THE
EVENING...WITH ISOLATED THUNDERSTORMS POSSIBLE IN NORTHERN LOWER
MICHIGAN. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE ALSO POSSIBLE TUESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT. THERE IS A CHANCE FOR SEVERE STORMS TUESDAY AFTERNOON INTO
WEDNESDAY EVENING WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

JSL/SMD

Nearby

Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.